Nebraska, 2015

Flash Flood and Hail in Nebraska, June 3 to 4, 2015

June 3 to 4, 2015 · NWS GID · 16 events in 9 counties and zones

Numerous strong to occasionally severe multicell storms blossomed across South Central Nebraska from the late evening of Wednesday the 3rd into the morning hours of Thursday the 4th, serving as round 1 of an active few days of severe storms and flooding rainfall. With storms ranging in character from semi-discrete to clusters and line segments, they primarily produced hail up to around quarter…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Numerous strong to occasionally severe multicell storms blossomed across South Central Nebraska from the late evening of Wednesday the 3rd into the morning hours of Thursday the 4th, serving as round 1 of an active few days of severe storms and flooding rainfall. With storms ranging in character from semi-discrete to clusters and line segments, they primarily produced hail up to around quarter size, along with heavy rain. Although convection affected parts of several counties at some point during the night, the majority of ground-truth severe weather reports emanated from Adams and Clay counties, including quarter size hail on the east side of Hastings, hail up to golf ball size in Clay Center, and several hours later, a combination of quarter size hail and estimated 60 MPH winds six miles east-southeast of Clay Center. Rainfall-wise, the big story of the night was a concentrated swath of generally 1.50-3.00 that fell over southern Hall/northern Adams counties, southeastward through most of Clay, Fillmore and northern Thayer counties. Within this corridor, a few of the highest overnight totals from NeRAIN observers included 3.13 near Alexandria and 3.00 a few miles northwest of Hastings. As a result, minor flooding affected several creeks and streams and some roadways. In fact, the southbound lanes of Highway 281 in far-southern Hall County were closed for a few hours during the night due to flooding. Although this generally minor flooding subsided during the day of the 4th, unfortunately many of these same areas would soon be drenched with another 2-4 on the evening of the 4th into the morning of the 5th, resulting in 36-hour totals of 3-7 and a more serious, widespread flooding situation (please refer to the separate June 4th p.m.-June 5th a.m. severe weather episode for further details).

Breaking down the overall event timing, all convection through the pre-dark hours focused to the south over northern Kansas. Then, between 10 p.m.-midnight CDT, storms began developing northward into the southern two rows of South Central Nebraska counties, largely in response to a strengthening, northward-lifting low level jet. Over the course of the next several hours, numerous strong to occasionally severe storms continued spreading north and east across the area, with half dollar size hail reported as far north as southern Greeley County. Within the aforementioned primary zone of heavy rain, the majority fell between 2:30-6:00 a.m. CDT. As one area of storms was in the process of exiting eastern counties of the local area around sunrise, a separate, quick-moving line of non-severe convection moved in from the southwest, sweeping across most of South Central Nebraska between 5-9 a.m. CDT. Although a few storms persisted here and there through late-morning, most places began a brief respite before the next round of evening/overnight storms arrived. Turning to the synoptic and mesoscale situation: with a generally west-east oriented surface front residing near the Nebraska-Kansas border through the night, seasonably-strong instability and shear in place, and a strengthening 30-40 knot southerly low level jet taking direct aim on the local area, this was a well-anticipated nocturnal convective flare-up. On the large scale, the Central Plains was under broad west-southwest flow aloft, well-downstream from a large trough centered over the West Coast. At the time of the first severe-criteria hail reports around 11:30 p.m. CDT, the environment featured most-unstable CAPE of 1000-2000 J/kg and 0-6 kilometer deep-layer wind shear of 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 3, 4:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 3, 4:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
515 AM CDT WED JUN 3 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 515 AM CDT WED JUN 3 2015

APOLOGIZE FOR RUNNING LATE THIS MORNING WITH ONGOING
CONVECTION...EARLIER SEVERE THUNDERSTORM WATCH ETC.

TO MAKE A LONG STORY SHORT...WHILE THE FORECAST CARRIES AT LEAST
50-60 PERCENT "LIKELY" CHANCES OF SHOWERS/STORMS FOR MAINLY
NORTHERN PARTS OF THE CWA RIGHT AWAY THIS MORNING...AND THEN
PRETTY MUCH THE ENTIRE LOCAL AREA THIS EVENING-TONIGHT...THIS
UNFORTUNATELY REMAINS A LOW-CONFIDENCE WEATHER PATTERN TO PINPOINT
THE FINER DETAILS OF TIMING/LOCATION/LIKELIHOOD. OF COURSE...IT
DOESN/T HELP THAT SEVERAL PRIMARY FORECAST MODELS OF BOTH THE
COARSER DETERMINISTIC AND HIGHER-RES CONVECTION-ALLOWING VARIETY
CONTINUE TO STRUGGLE WITH EVEN GETTING THE FIRST 6-12 HOURS
"RIGHT"...SO IN SOME WAYS THIS PATTERN FORCES ONE TO DO MORE
"FORECASTING BY NOWCASTING" THAN USUAL.

WITHOUT A DOUBT...THE NUMBER ONE 1 CONCERN DURING THESE NEXT 24
HOURS IS THE POTENTIAL FOR AT LEAST AN ISOLATED...IF NOT SOMEWHAT
MORE WIDESPREAD THREAT OF SEVERE STORMS POSSIBLY STARTING LATE
THIS AFTERNOON BUT ESPECIALLY CENTERED FROM EARLY EVENING ONWARD.
LARGELY AGREE WITH THE LATEST SPC DAY 1 OUTLOOK IN FOCUSING THE
ENHANCED RISK AREA FROM THE INTERSTATE 80 CORRIDOR SOUTHWARD...AND
ALSO AGREE THAT THE ENTIRE CWA DESERVES AT LEAST A BASELINE SLIGHT
RISK FOR NOW. PER THE LATEST HAZARDOUS WEATHER OUTLOOK
(HWOGID)...HAIL UP TO AROUND GOLF BALLS AND WIND GUSTS OF 60-70
MPH SHOULD BE THE MAIN THREATS WITH THIS NEXT GO-ROUND...BUT WITH
A POTENTIALLY FAIRLY WELL-DEFINED...GENERALLY WEST-EAST QUASI-
STATIONARY FRONT DRAPED THROUGH THE CWA...ALONG WITH RATHER
HEALTHY INSTABILITY AND MODEST SHEAR...CANNOT RULE OUT A TORNADO
OR TWO EITHER WITH ANY STORMS THAT MANAGE TO REMAIN AT LEAST
SEMI-DISCRETE MAINLY WITHIN THE FIRST FEW HOURS AFTER DEVELOPMENT.

BRIEFLY LOOKING AT THE HERE AND NOW AND THE PAST SEVERAL
HOURS...ESSENTIALLY TWO SEPARATE LINES/CLUSTERS OF STRONG TO AT-
TIMES NEAR-SEVERE CONVECTION HAS TRAVERSED WEST-EAST THROUGH
MAINLY THE NORTHERN 1/2 OF THE CWA...LARGELY DRIVEN BY FORCING
FROM A PASSING LOW AMPLITUDE SHORTWAVE TROUGH...AND ESPECIALLY
CONVERGENCE WITHIN A HEALTHY 35-45 LOW LEVEL JET AXIS EVIDENT AT
850MB. WITH ELEVATED INSTABILITY GENERALLY IN THE 1000-1500 J/KG
RANGE...CANNOT RULE OUT A FEW MORE INSTANCES OF NEAR-SEVERE
CRITERIA WIND/HAIL THIS MORNING...BUT WITH THE AIRMASS GETTING
FAIRLY WORKED-OVER IT WAS DECIDED THAT CONTINUING THE SEVERE
THUNDERSTORM WATCH WAS LIKELY NOT WARRANTED. THE OUTFLOW BOUNDARY
ASSOCIATED WITH THIS EARLY MORNING CONVECTION HAS ESSENTIALLY
SHOVED THE EFFECTIVE SURFACE FRONT INTO FAR NORTHERN KS AT THIS
TIME. RAINFALL TOTALS THIS MORNING IN AFFECTED AREAS HAVE LARGELY
AVERAGED UNDER 1 INCH...BUT WITH LOCALIZED AREAS OF 1-2 INCHES
LIKELY NORTH OF I-80.

NOW LOOKING AHEAD FORECAST-WISE...

TODAY: AS THE LOW LEVEL JET VEERS/WEAKENS AND THE MID LEVEL WAVE
DEPARTS...TEND TO AGREE WITH THE LATEST HRRR MODEL AND 00Z 4KM
NSSL WRF THAT MOST CONVECTION SHOULD DEPART OR AT LEAST DIMINISH
IN COVERAGE ACROSS MAINLY THE NORTHERN HALF OF THE CWA DURING THE
SUNRISE TO MID-MORNING TIME FRAME. THIS SHOULD IN THEORY SET UP A
DECENT LULL IN PRECIP CHANCES FOR MOST OF THE CWA THROUGH MOST OF
THE DAY...BUT JUST CANNOT COMPLETELY GO "DRY" IN ALL AREAS FROM
MID-MORNING THROUGH MID-AFTERNOON...AND THUS LINGERED A SLIGHT
CHANCE 20 POP MAINLY IN NORTHERN/EASTERN ZONES DURING THIS
TIME...WHILE TAKING A CHANCE ON A PRECIP-FREE MAJORITY OF THE DAY
IN MUCH OF THE SOUTHERN/SOUTHWEST CWA AS WARM MID LEVEL
TEMPS/CAPPING BUILD IN. CONFIDENCE IS NOT OVERLY HIGH REGARDING
HIGH TEMPS TODAY AS ESPECIALLY THE NORTHERN HALF OF THE CWA COULD
BE HELD DOWN COOLER THAN EXPECTED IF THE EFFECTIVE FRONT/OUTFLOW
BOUNDARY DOES NOT RETURN NORTH VERY FAR...BUT FOR NOW WILL AIM
FROM NEAR-80 NORTH TO UPPER 80S MAINLY IN KS ZONES. ALONG THESE
SAME LINES...FORECASTED WIND DIRECTION FOR TODAY MAY BE A BIT TOO
SOUTHEASTERLY AND NOT ENOUGH EASTERLY IN SOME AREAS DEPENDING ON
HOW THIS EFFECTIVE FRONT BEHAVES. WITH THE EXPECTATION THAT THIS
BOUNDARY WILL SET UP SOMEWHERE WITHIN THE SOUTHERN 1/2 OF THE CWA
BY LATE AFTERNOON...THE STAGE WILL BE SET FOR POTENTIALLY VIGOROUS
STRONG TO SEVERE STORM DEVELOPMENT...AS THE NEXT SUBTLE SHORTWAVE
TROUGH MOVES IN ALOFT...AND INTERACTS WITH A RATHER UNSTABLE
ENVIRONMENT EXPECTED TO FEATURE 2000-3000 J/KG MIXED LAYER CAPE
AND AT LEAST 30KT OF DEEP LAYER SHEAR. OF COURSE...MID LEVEL TEMPS
CONTINUE TO BECOME PRETTY TOASTY AS WELL WITH 700MB READINGS OF
12-13+ C POTENTIALLY CREATING A FAIRLY FORMIDABLE CAP TO OVERCOME.

THIS EVENING/TONIGHT: THE BIG ISSUE BUT ALSO QUESTION SURROUNDS
JUST HOW WIDESPREAD A SEVERE AND POSSIBLY LOCALIZED HEAVY RAIN
THREAT BECOMES. IN GENERAL...EXPECT CONVECTION TO GRADUALLY
INCREASE IN COVERAGE AS LOW LEVEL JET CONVERGENCE AGAIN RAMPS
UP...BUT WITH THINGS IN THEORY STARTING OUT FARTHER SOUTH THAN
THEY DID THIS PAST EVENING/NIGHT...WOULD TEND TO THINK THAT
FAVORED SOUTHWARD OUTFLOW-DRIVEN PROPAGATION WOULD FAVOR THE
SOUTHERN HALF OF THE CWA FOR THE MOST COVERAGE VERSUS THE NORTHERN
HALF. WHILE THIS IS THE GENERAL SCENARIO DEPICTED BY MODELS SUCH
AS THE 4KM WRF-NMM FROM NSSL AND NCEP...OTHER DETERMINISTIC MODELS
SUCH AS THE ECMWF ACTUALLY PAINT A FAIR AMOUNT OF CONVECTION IN
NORTHERN AREAS AS WELL...ESPECIALLY POST-MIDNIGHT. THE BOTTOM
LINE...NOWHERE CAN BE RULED OUT FROM STORM CHANCES TONIGHT...AND
WITH CONVECTION BEING ALMOST A CERTAINTY IN SOME AREAS ITS
UNFORTUNATE THAT CONFIDENCE IS LACKING ENOUGH IN LOCATION TO
PRECLUDE GOING HIGHER THAN 50-60 POPS AT THIS TIME. AS IS
TYPICAL...EXPECT THE OVERALL SEVERE WEATHER THREAT TO DIMINISH
WITH TIME OVERNIGHT...BUT AT LEAST AN ISOLATED SEVERE HAIL/WIND
REPORT COULD EASILY SPRING UP THROUGH THE ENTIRE NIGHT. WHILE
WOULD NOT BE SURPRISED TO SEE A BIT GREATER COVERAGE OF 1-2 INCH
RAINFALL TOTALS TONIGHT VERSUS THIS PAST NIGHT...IT SHOULD LARGELY
FALL OVER SOUTHERN AREAS THAT MAINLY STAYED DRY TONIGHT...AND
BESIDES...AS A WHOLE MOST OF THE CWA HAS ACTUALLY BEEN FAIRLY DRY
FOR THE PAST 7-10 DAYS...SO NOT ANTICIPATING A SIGNIFICANT FLOODING
THREAT AT THIS TIME. MADE VERY LITTLE CHANGE TO LOW TEMPS...AIMING
NEARLY THE ENTIRE CWA BETWEEN 60-65 DEGREES.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 356 AM CDT WED JUN 3 2015

THE PATTERN INTO THE FIRST PART OF THE WEEKEND WILL FEATURE AN UPPER
TROUGH/CLOSED LOW IN THE WESTERN CONUS AND A BUILDING RIDGE ACROSS
THE CENTRAL PLAINS. LATER IN THE WEEKEND AND INTO NEXT WEEK THE
WESTERN LOW IS PROGGED TO FILL...THE PLAINS RIDGE BREAKS DOWN AS AN
UPPER TROUGH TRANSLATES SOUTHEAST FM SASKATCHEWAN/ALBERTA. THIS
EVENTUALLY DEEPENS A TROUGH AROUND THE GREAT LAKES REGION WITH FLOW
GRADUALLY PROGGED TO TRANSITION NORTHWEST ACROSS THE PLAINS BY THE
END OF THE PERIOD.

CONVECTION WHICH DEVELOPS TONIGHT MAY PERSIST EARLY THURSDAY...WITH
REDEVELOPMENT POSSIBLE IN THE AFTERNOON/EVE ALONG THE WARM FRONTAL
BOUNDARY. ULTIMATELY FRONTAL POSITION WILL BE DEPENDENT UPON HOW
CONVECTION UNFOLDS WEDNESDAY WITH CURRENTLY MODELS MAINTAINING THE
SFC LOW IN EASTERN CO/WESTERN KS WITH WARM FRONTAL BOUNDARY
EXTENDING NORTH INTO NEB. MOISTURE POOLS ALONG THE FRONT AND
INSTABILITY IS PROGGED AROUND 4000 J/KG WITH EFFECTIVE SHEAR OF
40KTS AND CONDITIONS WILL AGAIN BE FAVORABLE FOR SEVERE WEATHER.

THE WARM FRONTAL BOUNDARY IS EXPECTED TO SHIFT SOUTH ON FRIDAY AND
DEPENDING ON THE MODEL IT MAY BE ANYWHERE FROM SOUTHERN NEB TO
SOUTHERN KS AND AGAIN THIS WILL BE DEPENDENT ON THE PREVIOUS DAYS
STORMS. WITH THE FRONT IN THE AREA...CHCS FOR STORMS CONTINUE AND
DETAILS WILL NEED TO BE RESOLVED WITH TIME.

UNTIL WE SEE THE CHANGE IN PATTERN EARLY NEXT WEEK...DECENT CHANCES
FOR TSTMS AND POSSIBLE SEVERE WEATHER EXIST.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 154 AM CDT WED JUN 3 2015

PLENTY OF UNCERTAINTY REGARDING CONVECTIVE TRENDS OVER THESE NEXT
24 HOURS...BUT THE POTENTIAL FOR STRONG TO SEVERE STORMS
CERTAINLY EXISTS...MAINLY RIGHT AWAY DURING THESE FIRST 1-2
HOURS...AND THEN AGAIN DURING THE LATTER PART OF THE PERIOD
WEDNESDAY EVENING. RIGHT AWAY THIS MORNING...STORMS WILL PRODUCE
AT LEAST A BRIEF PERIOD OF GUSTS INTO AT LEAST THE 30-40 KT
RANGE...ALONG WITH A BRIEF PERIOD OF MODERATE TO HEAVY RAIN MAINLY
AT KGRI. ALTHOUGH CONFIDENCE IS LOW BASED ON A VARIETY OF FORECAST
MODEL SOLUTIONS...BELIEVE THE MAJORITY OF THE DAYTIME HOURS WILL
BE RAIN/STORM-FREE...BEFORE ANOTHER CHANCE ARRIVES BY THE EVENING
HOURS. FOR NOW WILL ONLY ADVERTISE A GENERIC VICINITY THUNDERSTORM
(VCTS) MENTION FOR THIS LATER-PERIOD ACTIVITY. AT LEAST FOR
NOW...AM NOT ANTICIPATING ANY SUB-VFR CEILING OR VISIBILITY OTHER
THAN THAT ASSOCIATED WITH THUNDERSTORM ACTIVITY. AS FOR SURFACE
WIND...A SOMEWHAT VARIABLE DIRECTION WILL LIKELY SET IN EARLY THIS
MORNING IN THE WAKE OF STORMS...BUT THE MAJORITY OF THE PERIOD
SHOULD AVERAGE FROM THE EAST-SOUTHEAST AT SUSTAINED SPEEDS
GENERALLY 10-15KT. IN CLOSING...STAY TUNED FOR PLENTY OF
ADJUSTMENTS/AMENDMENTS TO TIMING OF THUNDERSTORM CHANCES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...FAY
AVIATION...PFANNKUCH
Hazardous weather outlook, Jun 3, 3:27 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
427 AM CDT WED JUN 3 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
427 AM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS REMAIN POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THIS MORNING...BUT ESPECIALLY NEAR AND NORTH OF INTERSTATE 80 IN
NEBRASKA. ALTHOUGH SEVERE STORMS ARE NOT ANTICIPATED THIS
MORNING...A FEW COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

WHILE A LULL IN THUNDERSTORM ACTIVITY IS EXPECTED MOST OF THE DAY
FOR MOST OF THE OUTLOOK AREA...AN INCREASE IN THUNDERSTORM
POTENTIAL AND AN ASSOCIATED SLIGHT TO ENHANCED RISK FOR SEVERE
WEATHER IS ANTICIPATED BY LATE THIS AFTERNOON...AND ESPECIALLY
INTO THE EVENING AND OVERNIGHT HOURS. THERE IS STILL UNCERTAINTY
REGARDING THE EXACT TIMING...LOCATION AND LIKELIHOOD OF SEVERE
THUNDERSTORM CHANCES LATE TODAY INTO TONIGHT...BUT AT THIS
TIME...AREAS SOUTH OF INTERSTATE 80 IN NEBRASKA...AND SOUTHWARD
INTO NORTH CENTRAL KANSAS APPEAR TO BE MOST FAVORED. THE MAIN
HAZARDS SHOULD BE LARGE HAIL UP TO AROUND GOLF BALL SIZE...AND
DAMAGING WIND GUSTS OF 60 TO PERHAPS AROUND 70 MPH...ALONG WITH
LOCALLY HEAVY RAIN IN EXCESS OF 1 INCH. ALTHOUGH NOT EXPECTED TO
BE A WIDESPREAD RISK...A TORNADO OR TWO CANNOT BE RULED OUT
EITHER...ESPECIALLY LATE THIS AFTERNOON INTO EARLY THIS EVENING.

FLOOD WARNINGS OR ADVISORIES REMAIN IN EFFECT ALONG PORTIONS OF
THE PLATTE RIVER BETWEEN GOTHENBURG AND THE CENTRAL CITY AREA.
PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE FORECAST THURSDAY THROUGH TUESDAY. SOME SEVERE
STORMS ARE POSSIBLE WITH THE MOST LIKELY TIME FRAME BEING THURSDAY
AFTERNOON AND EVENING. HAIL NEAR THE SIZE OF GOLF BALLS AND DAMAGING
WIND GUSTS NEAR 60 MPH WOULD BE THE PRIMARY THREATS...ALONG WITH
HEAVY RAIN.

IN ADDITION...FLOOD WARNINGS OR ADVISORIES WILL REMAIN IN EFFECT
ALONG PORTIONS OF THE PLATTE RIVER BETWEEN GOTHENBURG AND THE
CENTRAL CITY AREA FOR SEVERAL MORE DAYS. PLEASE REFER TO THE
LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED ACROSS PARTS OF THE
OUTLOOK AREA LATE THIS AFTERNOON INTO TONIGHT...AND ANY REPORTS OF
LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING WOULD BE
APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/FAY

In the hours before

Special weather statement, Jun 3, 12:20 AM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
120 AM CDT WED JUN 3 2015

NEZ046>048-061>063-074>076-030715-
HALL NE-HAMILTON NE-MERRICK NE-CLAY NE-KEARNEY NE-SHERMAN NE-
HOWARD NE-BUFFALO NE-ADAMS NE-
120 AM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNEY...HALL...
HOWARD...NORTHWESTERN CLAY...SOUTHEASTERN SHERMAN...EASTERN
BUFFALO...NORTHERN ADAMS...HAMILTON AND MERRICK COUNTIES UNTIL 215 AM
CDT...

AT 119 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOELUS...OR 21 MILES WEST OF GRAND ISLAND...MOVING SOUTHEAST AT 45
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAND ISLAND...HASTINGS...AURORA...CENTRAL CITY...ST. PAUL...
GIBBON...WOOD RIVER...SHELTON...KENESAW...DONIPHAN...CAIRO...
JUNIATA...ALDA...PALMER...GILTNER...GLENVIL...DANNEBROG...CHAPMAN...
PHILLIPS AND MARQUETTE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 281 AND 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4129 9827 4126 9827 4126 9819 4114 9783
      4111 9783 4044 9827 4075 9910 4139 9862
      4139 9855
TIME...MOT...LOC 0619Z 293DEG 39KT 4102 9875

GUERRERO
Local storm report, Jun 3, 12:34 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
134 AM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 AM     TSTM WND GST     ST. PAUL                41.21N 98.46W
06/03/2015  E50 MPH          HOWARD             NE   LAW ENFORCEMENT

            ESTIMATED

&&

PFANNKUCH
Special weather statement, Jun 3, 1:07 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
207 AM CDT WED JUN 3 2015

NEZ041-047>049-062>064-075>077-030745-
HALL NE-YORK NE-NANCE NE-HAMILTON NE-POLK NE-FILLMORE NE-MERRICK NE-
CLAY NE-HOWARD NE-ADAMS NE-
207 AM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NANCE...HALL...SOUTHEASTERN
HOWARD...CLAY...YORK...POLK...NORTHERN ADAMS...NORTHERN FILLMORE...
HAMILTON AND MERRICK COUNTIES UNTIL 245 AM CDT...

AT 206 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GENOA TO NEAR
MARQUETTE TO NEAR PROSSER...AND MOVING EAST AT 50 MPH.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND ISLAND...HASTINGS...YORK...AURORA...CENTRAL CITY...GENEVA...
SUTTON...WOOD RIVER...FULLERTON...STROMSBURG...HARVARD...GENOA...
HENDERSON...KENESAW...OSCEOLA...DONIPHAN...CLAY CENTER...JUNIATA...
SHELBY AND ALDA.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 293 AND 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4035 9792 4062 9872 4077 9872 4151 9800
      4153 9771 4140 9770 4139 9760 4133 9760
      4139 9737 4066 9737
TIME...MOT...LOC 0706Z 286DEG 44KT 4148 9768 4095 9803 4065 9860

GUERRERO
Special weather statement, Jun 3, 1:44 AM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
244 AM CDT WED JUN 3 2015

NEZ049-063-064-076-077-030815-
YORK NE-HAMILTON NE-POLK NE-FILLMORE NE-CLAY NE-
244 AM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...YORK...POLK...FILLMORE AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 315 AM CDT...

AT 243 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GRESHAM TO NEAR
LUSHTON TO NEAR HARVARD...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
YORK...GENEVA...SUTTON...STROMSBURG...HENDERSON...OSCEOLA...CLAY
CENTER...SHELBY...EXETER...FAIRMONT...MCCOOL JUNCTION...FAIRFIELD...
SHICKLEY...MILLIGAN...BRADSHAW...WACO...BENEDICT...GRESHAM...GRAFTON
AND OHIOWA.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 338 AND 364.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4035 9742 4035 9752 4042 9827 4099 9773
      4131 9759 4137 9738 4039 9738
TIME...MOT...LOC 0743Z 289DEG 35KT 4108 9739 4074 9768 4059 9813

FAY
Special weather statement, Jun 3, 3:44 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
444 AM CDT WED JUN 3 2015

NEZ061-062-031015-
HALL NE-BUFFALO NE-
444 AM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HALL AND EASTERN BUFFALO
COUNTIES UNTIL 515 AM CDT...

AT 443 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR POOLE TO NEAR
ODESSA...AND MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KEARNEY...GIBBON...RAVENNA...WOOD RIVER...SHELTON...CAIRO...ODESSA...
RIVERDALE AND POOLE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 274 AND 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4070 9856 4070 9872 4069 9873 4068 9878
      4066 9900 4070 9930 4103 9897 4105 9846
TIME...MOT...LOC 0943Z 260DEG 37KT 4092 9895 4073 9921

FAY
Special weather statement, Jun 3, 4:22 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
522 AM CDT WED JUN 3 2015

NEZ062-075-031045-
HALL NE-ADAMS NE-
522 AM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL AND ADAMS COUNTIES
UNTIL 545 AM CDT...

AT 522 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WOOD RIVER TO KENESAW
TO NEAR HEARTWELL...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HASTINGS...KENESAW...DONIPHAN...JUNIATA...ROSELAND...HOLSTEIN...
AYR...PROSSER AND HANSEN.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 295 AND 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4036 9828 4036 9872 4061 9872 4063 9871
      4078 9867 4079 9829
TIME...MOT...LOC 1022Z 289DEG 36KT 4076 9856 4062 9862 4056 9872

FAY

The radar

The Grand Island radar (KUEX), 38 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Adams

When
June 3, 6:00 AM CST to June 4, 6:00 AM CST
Where
Adams County, 4.65 mi NNW of (Hsi)hastings Arpt
Reported by
CoCoRaHS
Coordinates
40.660, -98.470

Total 24-hour rainfall of 3.00...most of which fell during the pre-dawn hours of the 4th.

Heavy Rain, Thayer

When
June 3, 6:00 AM CST to June 4, 6:00 AM CST
Where
Thayer County, 4.1 mi WNW of Alexandria
Reported by
CoCoRaHS
Coordinates
40.273, -97.452

Total 24-hour rainfall of 3.13...most of which fell during the pre-dawn hours of the 4th.

Hail, Clay

When
June 3, 10:25 PM CST to 10:27 PM CST
Where
Clay County, 1.05 mi E of Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.430, -98.100

Dime to quarter size hail fell during this time.

Hail, Clay

When
June 3, 10:32 PM CST to 10:36 PM CST
Where
Clay County, 0.69 mi S of Clay Center
Measured
1.75 in hail
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.520, -98.050

Quarter to golf ball size hail fell during this time in Clay Center.

Hail, Clay

When
June 3, 10:55 PM CST
Where
Clay County, 0.87 mi SW of Saronville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.590, -97.940

Hail, Buffalo

When
June 4, 12:00 AM CST
Where
Buffalo County, 3.7 mi E of Odessa
Measured
1 in hail
Reported by
Social Media
Coordinates
40.700, -99.179

Dime to quarter size hail occurred at Dove Hill Avenue and Highway 30.

Hail, Kearney

When
June 4, 12:42 AM CST
Where
Kearney County, 5.93 mi WNW of Newark
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -99.080

Hail, Howard

When
June 4, 1:25 AM CST to 1:35 AM CST
Where
Howard County, 2.5 mi W of Elba
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.280, -98.628

Pea to quarter size hail lasted around 10 minutes.

Hail, Adams

When
June 4, 1:34 AM CST
Where
Adams County, 4.16 mi NE of (Hsi)hastings Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.649, -98.383

Hail occurred up to around the size of a penny at the NWS Office, but most hail stones were smaller.

Hail, Greeley

When
June 4, 1:45 AM CST
Where
Greeley County, 7.77 mi W of Wolbach
Measured
1.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.400, -98.550

Quarter to half dollar size hail occurred...report relayed by broadcast media.

Flash Flood, Hall

When
June 4, 2:00 AM CST to 5:00 AM CST
Where
Hall County, 3.96 mi S of Doniphan to 4.02 mi S of Doniphan
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.713, -98.382

Flooding occurred on the southbound lane of Highway 281 near Rosedale Road, and caused a few traffic accidents.

Hail, Adams

When
June 4, 2:41 AM CST
Where
Adams County, 1.74 mi NE of Hastings
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.595, -98.353

A few stones up to quarter size occurred along Showboat Road on the east side of Hastings.

Hail, Clay

When
June 4, 3:40 AM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.497, -97.945

Wind gusts were estimated to be 60 mph.

Thunderstorm Wind, Clay

When
June 4, 3:40 AM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.497, -97.945

Quarter size hail also occurred.

Hail, Clay

When
June 4, 3:50 AM CST
Where
Clay County, 0.87 mi NW of Sutton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.610, -97.860

Hail, Fillmore

When
June 4, 4:29 AM CST
Where
Fillmore County, Shickley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.420, -97.720

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574032, 588569, 571251, 571250, 571253, 575664, 575731, 588570, 575732, 575734, 575663, 575924, 575952, 575959, 575953, 575956.